Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 22, NWS Honolulu, HI

April 10, 2019Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 10, 2019, 3:17 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Apr 10, 2019, 10:00 AM HST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 10, 2019, 3:17 AM HST (13:17 UTC)
In effect from
Apr 10, 2019, 10:00 AM HST
Expired
Apr 15, 2019, 3:16 AM HST
In force
5 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWHW70 PHFO 101317
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
317 AM HST Wed Apr 10 2019

HIZ014>016-018-019-026-110230-
/O.NEW.PHFO.WI.Y.0022.190410T2000Z-190412T0600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
317 AM HST Wed Apr 10 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM HST
THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 10 AM this morning to 8 PM HST
Thursday.

* WINDS...Northeast 25 to 35 mph with localized gusts to 50 mph.

* TIMING...From late this morning through early Thursday evening.

* IMPACTS...Winds this strong could down tree branches and cause
  localized power outages. Motorists, especially those in high
  profile vehicles, are urged to drive with extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
10 follow-up statements
786 
WWHW70 PHFO 110130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Wed Apr 10 2019

HIZ014>016-018-019-026-111430-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-190412T0600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
330 PM HST Wed Apr 10 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST THURSDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts to 50 mph
  are expected across Lanai, Kahoolawe, the central valley and
  west end of Maui and the South Kohala district of the Big
  Island. Winds will be strongest over and immediately downwind of
  mountains.

* TIMING...through early Thursday evening.

* IMPACTS...Winds this strong could down tree branches and cause 
  localized power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
873 
WWHW70 PHFO 111340
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Thu Apr 11 2019

HIZ014>016-018-019-026-120245-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-190412T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
340 AM HST Thu Apr 11 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northeast 20 to 30 mph with localized gusts to 50 mph
  are expected across Lanai, Kahoolawe, the central valley and
  leeward west Maui and the South Kohala district of the Big 
  Island. Winds will be strongest over and immediately downwind of
  mountains.

* TIMING...through early Friday morning.

* IMPACTS...Winds this strong could down tree branches and cause
  localized power outages. Motorists, especially those in high
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
458 
WWHW70 PHFO 120123
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
323 PM HST Thu Apr 11 2019

HIZ014>016-018-019-026-121430-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-190412T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
323 PM HST Thu Apr 11 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northeast 20 to 30 mph with localized gusts over 50
  mph.

* TIMING...through early Friday morning.

* IMPACTS...Winds this strong could down tree branches and cause 
  localized power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Foster
372 
WWHW70 PHFO 121348
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 AM HST Fri Apr 12 2019

HIZ014>016-018-019-026-130400-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-190413T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
348 AM HST Fri Apr 12 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East to northeast 20 to 30 mph with localized gusts over
  50 mph are expected across Lanai, Kahoolawe, the Maui central
  valley and leeward West Maui, as well as the South Kohala
  district of the Big Island.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong could down tree branches and cause
  localized power outages. Motorists, especially those in high
  profile vehicles, are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
684 
WWHW70 PHFO 130124
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
324 PM HST Fri Apr 12 2019

HIZ014>016-018-019-026-131430-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-190414T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
324 PM HST Fri Apr 12 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong could down tree branches and cause 
  localized power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Foster
524 
WWHW70 PHFO 131329
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
329 AM HST Sat Apr 13 2019

HIZ014>016-018-019-026-140230-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-190414T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
329 AM HST Sat Apr 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph
  are expected across Lanai, Kahoolawe, the central valley and
  leeward west Maui and the South Kohala district of the Big
  Island. Winds will be strongest over and immediately downwind of
  mountains. Winds are expected to decrease late today.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong could down tree branches and cause 
  localized power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
597 
WWHW70 PHFO 140107
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
307 PM HST Sat Apr 13 2019

HIZ014>016-018-019-026-141600-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-190414T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
307 PM HST Sat Apr 13 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* WINDS...Northeast 15 to 30 mph with localized gusts over 50 mph
  are expected across Lanai, Kahoolawe, Maui central valley,
  leeward west Maui and the South Kohala district of the Big
  Island. Winds will be strongest over and immediately downwind of
  mountains. Winds are expected to decrease early Sunday.

* TIMING...Through 6 AM HST Sunday.

* IMPACTS...Winds this strong could down tree branches and cause 
  localized power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
949 
WWHW70 PHFO 141321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Sun Apr 14 2019

HIZ014>016-018-019-026-150400-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-190415T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
321 AM HST Sun Apr 14 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East to northeast 20 to 30 mph with localized gusts 
  over 50 mph are expected across Lanai, Kahoolawe, Maui central 
  valley, leeward west Maui and the South Kohala district of the 
  Big Island. Winds will be strongest over and immediately 
  downwind of the mountains. Winds are expected to decrease below 
  advisory levels tonight.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong could down tree branches and cause 
  localized power outages. Motorists, especially those in high 
  profile vehicles, are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
833 
WWHW70 PHFO 150138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Sun Apr 14 2019

HIZ024-027-151445-
/O.EXB.PHFO.WI.Y.0022.000000T0000Z-190415T1600Z/
South Big Island-Big Island Interior-
338 PM HST Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM MONDAY...

* WINDS...Northeast 15 to 30 mph with localized gusts over 50 mph.
  Winds will be strongest over and immediately downwind of the 
  mountains.

* TIMING...until 6 AM Monday.

* IMPACTS...Winds this strong could knock down tree branches and
  coconuts. Sudden gusts may make it difficult to control
  vehicles. Power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving. Avoid hiking in forested areas. Be
sure sensitive electronics are protected from power outages.

&&

$$

HIZ014>016-018-019-026-151445-
/O.EXT.PHFO.WI.Y.0022.000000T0000Z-190415T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-Kohala-
338 PM HST Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM MONDAY...

* WINDS...Northeast 15 to 30 mph with localized gusts over 50 
  mph. Winds will be strongest over and immediately downwind of 
  the mountains.

* TIMING...until 6 AM Monday.

* IMPACTS...Winds this strong could knock down tree branches and
  coconuts. Sudden gusts may make it difficult to control
  vehicles. Power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving. Avoid hiking in forested areas. Be
sure sensitive electronics are protected from power outages.

&&

$$
Donaldson
008 
WWHW70 PHFO 151316
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
316 AM HST Mon Apr 15 2019

HIZ014>016-018-019-024-026-027-151430-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-190415T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-
Maui Central Valley-South Big Island-Kohala-Big Island Interior-
316 AM HST Mon Apr 15 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Wind speeds in the advisory areas have eased below advisory level.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 10, 3:17 AM HST, 0 minutes earlier.

Area forecast discussion, Apr 10, 3:17 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
317 AM HST Wed Apr 10 2019

.SYNOPSIS...
Strong trades associated with high pressure northeast of the area
will continue into the upcoming weekend, then trend down by early
next week. A transition to a wet pattern is anticipated from east
to west tonight through Saturday as an upper low drifts westward
into the area. Showers will become heavy at times, potentially
leading to localized flooding, especially over the eastern end of
the state. In addition to the increasing rainfall chances, a few
thunderstorms will become a possibility over and around Maui
County and the Big Island Thursday into the weekend.

&&

.DISCUSSION...
The latest surface analysis showed strong high pressure (1042 mb)
centered northeast of the state with a ridge axis extending west-
southwest to an area north of the islands. The local pressure
gradient has tightened in response, which has led to
strengthening trades. Early morning observations reflect this,
especially over the typically windier locations where gusts have
exceeded 30 mph. The best rainfall coverage overnight has been
over windward sections of the Big Island where moderate to locally
heavy showers have been moving through. Some windward locations
have recorded between a quarter and three quarters of an inch
between over the past six hours (through 2 AM HST). Mostly quiet
trade wind conditions are occurring elsewhere, which should
continue today.

The latest guidance remains persistent and supports strong trades
continuing into the upcoming weekend due to strong high pressure
northeast of the area. A Wind Advisory has been issued for the
typically windier locations over Maui County and the Big Island
from late this morning through early Thursday evening. In addition
to the winds, a transition to a wet trade wind pattern is
expected from east to west tonight through Saturday as an upper
low drifts westward into the area. Recent water vapor imagery
depicted this upper low cutting off overnight several hundred
miles east of the Big Island. Guidance suggests a westward motion
toward the islands beginning today, then near the Big Island by
Thursday.

Lowering upper heights and increasing instability associated with
the upper low (-13 to -14 C 500 mb temps) combined with
increasing deep layer moisture (PWs 1.3-1.6") and gusty trades
will translate to an increasing threat for localized flooding over
the eastern end of the state. The latest hi-res WRF model
reflectivities support this scenario evolving beginning after
midnight tonight with widespread heavy showers developing near
and over windward Big Island and Maui. Guidance suggests the
upper low and deep layer moisture will remain over the eastern
end of the state into the upcoming weekend. For the higher
elevations on the Big Island, heavy bursts of snow will become a
possibility late tonight into Saturday. A Winter Storm Watch has
been issued for this potential over the Big Island Summits.

Although the better instability and deep source of moisture will
remain focused east, expect the wet trade wind pattern to set in
over the western end of the state as well. Provided the strength
of the trades and elevated inversion heights, some shower activity
will manage to spill over into leeward locations periodically,
especially Thursday through the weekend.

For the long range, forecast confidence begins to diminish due to
model differences with regard to the upper low/trough lingering in
the area. The GFS depicts rising upper heights and some drier mid-
level air (improving conditions), while the ECMWF solutions
support more of a wet pattern holding.

&&

.AVIATION...
An upper level low deepening east of the Big Island and a strong
high pressure system far to the northeast of the state will
combine to produce a breezy to locally windy and wet trade
pattern across the Hawaiian Islands. Trade winds will increase
today with increasing clouds and showers mainly over windward and
mountain areas. Expect periods of MVFR ceilings and visibilities
in showers along windward slopes of all islands over the next 24
hours. Most leeward airfields will see predominantly VFR
conditions.

AIRMET Sierra in effect for tempo mountain obscuration for north
through east sections of the Big Island. AIRMET Tango in effect
for low level moderate turbulence over and immediately south
through west of mountains on all islands.

&&

.MARINE...
The trade winds will strengthen during the next few days as a
surface high pressure system builds far northeast of the island
chain. Small Craft Advisory (SCA) conditions are already occurring
over the waters surrounding the Big Island and the islands of
Maui County. The SCA conditions will eventually spread across all
remaining Hawaiian waters from tonight through this weekend in
response to the increasing trades and building seas.

By early Thursday morning, a low pressure system in the middle
and upper levels of the atmosphere located east of the Big Island
will track slowly westward closer to the eastern end of the state.
This will likely produce unstable atmospheric conditions, which
will cause showers to increase in coverage and intensity. In
addition, there is a chance thunderstorms will develop starting
late tonight and early Thursday morning, especially over the
waters around the Big Island and Maui. These unstable and wet
conditions are expected to persist into this weekend.

The current northwest swell will continue to gradually decrease
this morning. Small reinforcing northwest and west-northwest
swells are expected from tonight through this weekend. The surf
produced by these swells is expected to remain modest along north
and west facing shores of the smaller Hawaiian Islands. The
strengthening trades and the development of a significant upstream
fetch will eventually generate rough and elevated surf along east
facing shores. As a result, surf heights are expected to reach
the High Surf Advisory threshold along east facing shores starting
Thursday, and then persist through this weekend. Elsewhere,
background swell energy originating from the southern hemisphere
will maintain small surf along south facing shores through early
next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 8 PM HST Thursday for
Lanai-Kahoolawe-Maui Leeward West-Maui Central Valley-Kohala.

Winter Storm Watch from late tonight through late Friday night
for Big Island Summits.

Small Craft Advisory until 6 PM HST Saturday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION...Gibbs
AVIATION...Bohlin
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:17 AM HSTWinter Storm WatchHFOHawaii12 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.